North Carolina, 2010

Damaging Winds in North Carolina, June 6, 2010

June 6, 2010 · NWS RAH · 2 events in 2 counties and zones

Severe storms moving across Stanly and Montgomery counties resulted in severe winds which blew down trees from near Albemarle to Troy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Severe storms moving across Stanly and Montgomery counties resulted in severe winds which blew down trees from near Albemarle to Troy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 6, 6:45 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 6, 6:45 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT SUN JUN 6 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION TONIGHT.
MUCH COOLER AND LESS HUMID AIR WILL ARRIVE BEHIND THE COLD FRONT
MONDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SUNDAY...

A STRONG COLD FRONT...CURRENTLY JUST WEST OF THE APPALACHIANS...WILL
CROSS THE REGION LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS
BRINGING WITH IT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS.
TEMPS THIS AFTERNOON HAVE ALREADY RISEN INTO UPPER 80S ACROSS THE
WEST TO MID 90S ACROSS THE TRIANGLE AND LOCATIONS SOUTH AND EAST.
DEWPOINTS ARE STILL IN THE MIDS 60S TO NEAR 70 DEGREES AND ACCORDING
TO THE SPC MESO ANALYSIS HAS RESULTED IN CAPE VALUES OF AT LEAST
1000-1500 J/KG ACROSS THE WEST AND VALUES OVER 2000 J/KG ACROSS THE
EAST. ALSO STRONG MID TO UPPER LEVEL WINDS WILL GRADUALLY SHIFT
SOUTH IN THE REGION LATER THIS AFTERNOON AND EVEN MORE SO INTO THE
EVENING HOURS...RESULTING IN AN INCREASE IN DEEP LAYER SHEAR...WITH
35-40 KNOTS EXPECTED BY 00Z (GREATER THAN 30 KNOTS IS ALREADY JUST
NORTH OF THE VIRGINIA BORDER). THEREFORE...A RISK FOR ISOLATED
STRONG TO SEVERE THUNDERSTORMS STILL EXISTS THIS AFTERNOON AND EVEN
MORE SO INTO THE EVENING HOURS AS THESE INGREDIENTS COMBINE TO
PRODUCE ORGANIZED MULTICELLS...WITH THE MAIN THREAT BEING DAMAGING
WINDS. INITIALLY ISOLATED STORMS SHOULD DEVELOP ALONG THE
PRE-FRONTAL TROUGH DURING THE NEXT COUPLE OF HOURS...AND THEN A
BROKEN LINE OF SHOWERS IS EXPECTED ALONG THE COLD FRONT AS IT
APPROACHES AND BEGINS TO ENTER THE NORTHWEST PIEDMONT AROUND 21Z.
THE LINE OF SHOWERS MAY STRENGTHEN SOME AS IT REACHES THE SOUTHEAST
WHERE HIGHER INSTABILITY RESIDES (EVEN THOUGH SOME NOCTURNAL
STABILIZATION WILL OCCUR BY THE TIME THE BROKEN LINE REACHES THIS
AREA). STORMS SHOULD CLEAR THE NORTHWEST BY AROUND 00Z...THEN THE
SOUTHEAST BY 06-07Z AS THE FRONT SHIFTS SOUTH OF THE FORECAST AREA.
SHOULD SEE COOLER OVERNIGHT LOWS TONIGHT AS THE WINDS SHIFT TO A
NORTHERLY DIRECTION BEHIND THE FRONT...WITH LOWS EXPECTED TO FALL
INTO THE LOW TO MID 60S..

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 230 PM SUNDAY...

MONDAY THROUGH TUESDAY: NOTICEABLY COOLER AND LESS HUMID BEHIND THE
CP FRONT FOR THE FIRST PART OF THE WORK WEEK AS A 1020 MB PARENT
HIGH OVER THE UPPER MIDWEST BUILDS EASTWARD OVER THE REGION...BEFORE
SHIFTING OFFSHORE TUESDAY NIGHT. THE UPPER AIR PATTERN FEATURING A
BROAD MID/UPPER LEVEL RIDGE OVER THE SOUTHWEST AND SOUTHERN PLAINS
WITH A UPPER TROUGH OVER THE EASTERN THIRD WILL RESULT IN NWLY FLOW
ALOFT AND DRY CONDITIONS MONDAY...WITH MID AND HIGH CLOUDS
INCREASING DURING THE DAY ON TUESDAY. HIGH TEMPERATURES MONDAY AND
TUESDAY VERY MUCH IN LINE WITH THE 30 YEAR AVERAGE...HIGHS IN THE
LOWER AND MID 80S. STRONG RADIATIONAL COOLING SHOULD ALLOW
TEMPERATURES TO COOL JUST SHY OF UPPER 50 DEWPOINTS. LOWS IN THE
UPPER 50S TO LOWER 60S.

&&

.LONG TERM/TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 230 PM SUNDAY...

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT: FOCUS TUESDAY NIGHT/EARLY
WEDNESDAY WILL TURN UPSTREAM AS STRONG LOW-LEVEL WAA ON THE NOSE OF
A 35 TO 40KT H8 JET WILL FOCUS HEAVY CONVECTION ALONG THE BAROCLINIC
ZONE STRETCHED NW TO SE FROM THE MID/UPPER MS VALLEY...THROUGH THE
LOWER OH VALLEY...AND INTO THE CENTRAL APPALACHIANS. WHILE THERE
REMAINS QUITE OF BIT OF RUN-RUN UNCERTAINTY WITH THE LOW
PREDICTABILITY OF MESOSCALE FEATURES/FORCING...MODELS CONTINUE TO
DEPICT THAT THE ANTECEDENT W-NWLY FLOW WILL STEER REMNANT
MCS(S)ACTIVITY INTO THE VIRGINIAS AND NORTH CAROLINA LATE TUESDAY
NIGHT EARLY TUESDAY. THE PAST FEW MODEL ITERATIONS HAVE TRENDED
FARTHER NORTH...WITH THE BULK OF THE ACTIVITY MOVING INTO CENTRAL
AND NORTHERN VIRGINIA...WHICH SUGGESTS CENTRAL MAY BE ON THE
SOUTHERN PERIPHERY OF THE PRIMARY MCS TRACK ACROSS THE VIRGINIAS.
NONETHELESS... THE ASSOCIATED OUTFLOWS SHOULD EMANATE SOUTHWARD AND
SERVE AS A FOCUS FOR CONVECTION OVER CENTRAL NC WEDNESDAY INTO
WEDNESDAY NIGHT. WHILE ITS TOO FAR OUT IT TIME TO GET A RELIABLE
ESTIMATE ON AVAILABLE CAPE/INSTABILITY...THERE COULD BE A LEGITIMATE
SEVERE EPISODE ON WEDNESDAY...INCLUDING A THREAT OF ISOLATED
TORNADOES ACROSS THE FAR NORTH GIVEN PROJECTED STRONG LOW LEVEL
SHEAR OWING TO THE PRESENCE OF THE LLJ AND FRONTAL ZONE. WILL
CONTINUE TO MONITOR MODEL TRENDS OVER THE NEXT DAY OR SO AND
HIGHLIGHT ANY SEVERE THREAT IN FUTURE HAZARDOUS WEATHER OUTLOOKS TO
COME. WIDESPREAD CLOUD COVER AND HIGHER RAIN SHOWERS ACROSS THE
NORTH SHOULD RESULT IN A RATHER LARGE TEMPERATURE SPREAD ACROSS THE
FORECAST AREA. HIGHS IN THE UPPER 70S/LOWER 80S NORTH TO UPPER
80S/NEAR 90 SOUTH. LOWS 67 TO 72.

THURSDAY THROUGH SUNDAY: MODELS ARE TRENDING FASTER WITH THE
CONVECTIVE DRIVEN SFC FRONT EARLY THURSDAY...DRIVING THE FRONTAL
ZONE AND ASSOCIATED RAIN CHANCES SOUTH OF THE AREA SHORTLY AFTER
12Z THURSDAY. FOR NOW WILL KEEP A SLIGHT CHANCE ACROSS THE FAR
SOUTH...BUT IF RECENT MODEL TRENDS CONTINUE...THURSDAY COULD BE DRY
ALL TOGETHER. WEAK SFC RIDGING WILL BUILD OVER THE REGION BEHIND THE
FRONT...QUICKLY SHIFTING OFFSHORE AND SETTING UP RETURN FLOW FRIDAY
THROUGH SATURDAY. BUT THE MORE PROMINENT FEATURE WILL BE THE PATTERN
CHANGE WITH THE DEVELOPMENT OF A CLOSED LOW AND ASSOCIATED TROUGH
OVER THE WESTERN US AND A HIGH AMPLITUDE RIDGE OVER THE EASTERN US
BY THE WEEKEND...BRINGING A RETURN TO SUMMERTIME HEAT AND HUMIDITY
WITH SCATTERED RAIN CHANCES FOCUSED ALONG THE PIEDMONT LEE SIDE
TROUGH.

&&

.AVIATION /00Z MONDAY THROUGH THURSDAY/...
AS OF 740 PM SUNDAY...

A BROKEN LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH
A COLD FRONT SURGING SOUTH INTO NC WILL AFFECT TERMINALS FROM NW TO
SE OVER THE NEXT 3-6 HOURS.

SHOWERS ARE CURRENTLY CROSSING THE TRIAD AND APPROACHING RDU...AND
WILL MOVE TO KFAY/KRWI BY 03-04Z.  THE THREAT OF CONVECTION HAS
DIMINISHED TREMENDOUSLY SINCE THE LAST TAF ISSUANCE AS NO CONVECTION
HAS DEVELOPED AND CONDITIONS ARE RAPIDLY STABILIZING OVER THE AREA.
CURRENTLY DO NOT EXPECT ANY MORE THAN ISOLATED THUNDERSTORMS...MORE
LIKELY NEAR KRWI OR KFAY AS THE FRONT NEARS THOSE SITES. COULD SEE A
BRIEF PERIOD OF MVFR TO IFR CONDITIONS IN HEAVIER SHOWERS.  GUSTY
WINDS UP TO 20-25KT (OUTSIDE OF THUNDERSTORMS) WILL ACCOMPANY THE
FRONT AS WINDS TURN TO NORTHWESTERLY BEHIND THE FRONT.

SKIES WILL CLEAR QUICKLY BEHIND THE FRONT...WITH ONLY A 5-10KT
NORTH-NORTHWESTERLY WIND AND A FEW STRATOCUMULI AT 5-6K FT EXPECTED
ON MONDAY.  THERE COULD BE A BRIEF PERIOD OF 15-20KT WIND GUSTS ON
MONDAY MORNING...MAINLY BEFORE 15Z...AS MIXING BEGINS AND WINDS JUST
ABOVE THE SURFACE ARE FORECAST TO STILL BE SOMEWHAT STRONG.

VFR CONDITIONS ARE EXPECTED FOR THE BEGINNING OF THE WORK WEEK.
ADVERSE AVIATION CONDITIONS MAY BE POSSIBLE BY MIDWEEK...AS AN
PERIOD OF UNSETTLED WEATHER RETURNS TO CENTRAL NC.

&&

.CLIMATE...

SUN JUNE 6...
GSO 96 SET IN 2008
RDU 99 SET IN 2008

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...KRR
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...SMITH
CLIMATE...MWS
Hazardous weather outlook, Jun 6, 3:17 AM EST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT SUN JUN 6 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
407 AM EDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE INTO OUR REGION LATE THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS TO
NEAR 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE.
THE BEST CHANCE OF ISOLATED SEVERE STORMS WILL OCCUR ALONG AND
AHEAD OF THE FRONT BETWEEN 500 PM AND 800 PM IN THE NORTHWEST...
AND BETWEEN 700 PM AND 1100 PM IN THE EAST.

OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FRONTAL SYSTEM AND ASSOCIATED SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AFFECT THE REGION WEDNESDAY AND WEDNESDAY NIGHT.
SOME OF THESE STORMS COULD BE SEVERE... WITH DAMAGING WINDS AND
ISOLATED TORNADOES. NO OTHER HAZARDOUS WEATHER IS FORECAST AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

32/26

In the hours before

Special weather statement, Jun 6, 7:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
834 PM EDT SUN JUN 6 2010

NCZ038-039-073>075-070130-
DAVIDSON-MONTGOMERY-MOORE-RANDOLPH-STANLY-
834 PM EDT SUN JUN 6 2010

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DAVIDSON...RANDOLPH...
MOORE...MONTGOMERY AND STANLY COUNTIES THROUGH 930 PM EDT...

AT 833 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN OVER NEW HOPE...OR ABOUT 5 MILES NORTHWEST OF
BADIN...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE...ELDORADO...STEEDS...AND...TROY...
STEEDS...STAR...BISCOE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3550 8030 3551 8019 3559 8023 3565 8012
      3553 7966 3535 7972 3518 8004 3546 8033
TIME...MOT...LOC 0033Z 298DEG 20KT 3552 8004

22

The radar

The Raleigh/Durham radar (KRAX), 150 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
June 6, 8:05 PM EST
Where
Stanly County, 0.56 mi E of Badin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.400, -80.110

A large limb 10 inches in diameter broke off a tree at the Badin Inn Golf Resort.

Thunderstorm Wind, Montgomery

When
June 6, 8:15 PM EST to 8:30 PM EST
Where
Montgomery County, 2.07 mi S of Moratock to 1.04 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.370, -80.020

Several trees were blown down and large limbs reported broken off trees from the campground at Morrow Mountain State Park west of Troy to the Montgomery Country Club located just northeast of Troy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241492, 241493.